Tennessee, 2008Damaging Wind in Tennessee, June 26, 2008
June 26, 2008 · NWS HUN · 1 event in 1 county or zone
An isolated strong thunderstorm produced a weak downburst in the community of Sewanee, Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated strong thunderstorm produced a weak downburst in the community of Sewanee, Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 26, 11:47 AM CST, 38 minutes earlier.
Area forecast discussion, Jun 26, 11:47 AM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1247 PM CDT THU JUN 26 2008
.UPDATE...FOR 18Z TAFS.
&&
.AVIATION...
SHRA/TSRA ARE NOW STARTING TO DEVELOP IN AREAS MAINLY TO OUR SOUTH
AND EAST EARLY THIS AFTN. IT LOOKS AS THOUGH THIS TREND WILL
CONTINUE WITH THE PRIMARY AREAS OF CONVECTIVE DEVELOPMENT IN ERN
AND CENTRAL PORTIONS OF NORTHERN ALABAMA THIS AFTN. THUS...HAVE
INTRODUCED VICINITY TSRA AT KHSV SOONER THAN KMSL. THINK THAT
CONVECTION WILL DEVELOP WESTWARD THROUGH THE AFTN...AND REACH THE
VICINITY OF KMSL BY 2200Z. STILL NOT CONFIDENT ENOUGH TO PUT
TSRA/SHRA IN TAFS FOR ANY TIME PERIOD...AS CONVECTION WILL BE OF A
SCTRD NATURE AND RAPIDLY EVOLVING. FOR OVERNIGHT PERIOD...HAVE
INCLUDED FOG WITH LOWER VIS AND IFR CONDS FOR KMSL AFTER 09Z OWING
TO THEIR PROPENSITY FOR FOG DEVELOPMENT.
&&
.DISCUSSION... /ISSUED 1043 AM CDT THU JUN 26 2008/
SKY CONDITIONS CLEARED FAIRLY RAPIDLY ACROSS MOST AREAS ALREADY
THIS MORNING. TEMPS HAVE RISEN TO AROUND 80 AT MOST LOCATIONS AS
OF 10 AM...AND THINKING THAT HIGHS WILL EASILY GET TO THE LOW
90S...THUS NUDGED TEMPS UP SLIGHTLY.
DETERMINING SPECIFICALLY WHERE CONVECTION WILL INITIATE TODAY IS
RATHER DIFFICULT. LATEST THETA-E RIDGING WAS NOTED PRIMARILY OVER
NWRN PORTIONS OF THE CWFA...AND POINTS FURTHER NORTH AND WEST. IN
ADDITION...MLCAPE VALUES AND MOISTURE CONVERGENCE ARE SLIGHTLY
HIGHER IN THOSE AREAS. HOWEVER...MODEL GUIDANCE IS SUGGESTING ERN
AREAS WILL BE THE PRIMARY FOCUS FOR CONVECTIVE INITIATION. THIS
WILL LIKELY BE DEPENDENT ON THE LOCATION OF UPR SHORT WAVE
CURRENTLY TRAVERSING THE REGION...AND WHERE PVA IS MAXIMIZED OVER
BETTER LOW-LVL INSTABILITY. CONSIDERING A LARGER SCALE COMPROMISE
OF THE LOW-LVL THERMODYNAMICS AND UPR LVL THERMODYNAMIC/DYNAMIC
SITUATION...THINK PERHAPS THAT INITIATION MAY ACTUALLY OCCUR FROM
SW-NE SLICING THROUGH THE CENTER OF OUR CWFA. UPR LEVEL WINDS ARE
QUITE WEAK...AND STEERING FLOW IS PROGGED TO BE FROM THE W-SW AT
ABOUT 5-10KTS. HOWEVER...CORFIDI VECTORS INDICATE MOTION AGAINST
THE STORM FLOW...ESPECIALLY IN THE WRN HALF OF THE AREA. SO...WE
MAY HAVE TRAINING CELLS AND RELATIVELY HEAVY RAINFALL IN ISOLATED
LOCATIONS WHERE STORMS EVENTUALLY DEVELOP THIS AFTN. ALSO...GIVEN
STEEP LAPSE RATES IN THE LOW-LEVELS UP TO 750MB...RATHER HIGH
CCLS AT 6KFT...AND RELATIVELY DRY AIR IN THE MID-LEVELS...SOME
STORMS WILL HAVE THE POTENTIAL FOR DAMAGING WIND GUSTS UP TO 60
MPH.
WILL BE WATCHING FOR CONVECTIVE INITIATION...AND WILL MAKE ANY
MESOSCALE UPDATES AS NECESSARY.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
AVIATION...KDW
DISCUSSION...KDW
Hazardous weather outlook, Jun 26, 8:11 AM CST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
911 AM CDT THU JUN 26 2008
ALZ001>010-016-TNZ076-096-097-262200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
911 AM CDT THU JUN 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
HOT AND UNSTABLE CONDITIONS WILL DEVELOP ONCE AGAIN TODAY. LEFT
OVER BOUNDARIES AND A COUPLE OF WEAK UPPER LEVEL DISTURBANCES WILL
LEAD TO SCATTERED THUNDERSTORM DEVELOPMENT BY EARLY THIS
AFTERNOON. THUNDERSTORMS MAY LINGER INTO THE MID EVENING HOURS.
ANY OF THE STORMS WILL BE CAPABLE OF FREQUENT LIGHTNING...GUSTY WINDS
TO 40 MPH...AND SMALL HAIL. SOME OF THESE STORMS MAY ALSO PRODUCE
MICROBURSTS WITH DAMAGING WINDS. IN ADDITION...SINCE STORMS WILL
BE SLOW-MOVING AND HAVE THE POTENTIAL TO BACK-BUILD OVER THE SAME
AREAS...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN ISOLATED AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A SIMILAR WEATHER SITUATION IS ANTICIPATED FRIDAY WITH SCATTERED
AFTERNOON AND EARLY EVENING THUNDERSTORMS. SOME OF THESE COULD BE
GUSTY WIND PRODUCERS ONCE AGAIN.
AS TROPICAL AIR FLOWS INTO THE REGION OVER THE WEEKEND...RAIN AND
THUNDERSTORMS WILL BECOME MORE WIDESPREAD. A SLOW MOVING COLD
FRONT ARRIVING SUNDAY WILL INCREASE THE POTENTIAL FOR SIGNIFICANT
RAINFALL.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
KULA/KDW
In the hours before
Local storm report, Jun 26, 11:03 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1203 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL 5 WNW LITTLEVILLE 34.63N 87.76W
06/25/2008 E0.25 INCH COLBERT AL FIRE DEPT/RESCUE
DIME SIZED HAIL REPORTED AT NEW BETHEL SCHOOL.
0725 PM TSTM WND DMG 8 SSW TUSCUMBIA 34.63N 87.78W
06/25/2008 COLBERT AL FIRE DEPT/RESCUE
TREE LIMBS DOWN AND RADIO TOWER DOWN AT NEW BETHEL FIRE
DEPARTMENT.
0730 PM TSTM WND DMG 8 SSW TUSCUMBIA 34.63N 87.78W
06/25/2008 COLBERT AL EMERGENCY MNGR
TREES DOWN AT 1490 LOOP RD. TIME ESTIMATED.
0730 PM TSTM WND GST 8 SSW TUSCUMBIA 34.63N 87.78W
06/25/2008 U50.00 MPH COLBERT AL EMERGENCY MNGR
WIND GUST IN EXCESS OF 50 MPH AT 1490 LOOP RD. TIME
ESTIMATED.
0730 PM TSTM WND DMG 8 SSW TUSCUMBIA 34.63N 87.78W
06/25/2008 COLBERT AL FIRE DEPT/RESCUE
POWER LINES DOWN ON TREES AT LOOP RD JUST OFF OF HAWK
PRIDE MTN RD. TIME ESTIMATED.
0731 PM LIGHTNING 8 SSW TUSCUMBIA 34.63N 87.77W
06/25/2008 COLBERT AL EMERGENCY MNGR
OCCUPIED VEHICLE HIT BY LIGHTNING AT 1430 NEW BETHEL RD.
0737 PM HAIL 6 SW MUSCLE SHOALS 34.68N 87.73W
06/25/2008 E1.75 INCH COLBERT AL FIRE DEPT/RESCUE
GOLF BALL SIZED HAIL AT 11000 BLOCK OF FRANKFORT RD.
0738 PM FLASH FLOOD 5 SSW TUSCUMBIA 34.67N 87.75W
06/25/2008 COLBERT AL FIRE DEPT/RESCUE
6 INCHES OF WATER ON ROAD BETWEEN 9000 AND 11000 BLOCK OF
FRANKFORT RD.
0745 PM TSTM WND DMG 5 SE RED ROCK 34.65N 87.80W
06/25/2008 COLBERT AL FIRE DEPT/RESCUE
TREE DOWN AT NEW BETHEL CEMETERY. TIME ESTIMATED.
0754 PM LIGHTNING 5 S MUSCLE SHOALS 34.67N 87.68W
06/25/2008 COLBERT AL EMERGENCY MNGR
TREE FIRE DUE TO LIGHTNING.
&&
AGThunderstorm Wind, Franklin
- When
- June 26, 12:25 PM CST to 12:28 PM CST
- Where
- Franklin County, 0.56 mi E of Sewanee
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 35.200, -85.920
One tree was downed due to thunderstorm winds associated with a weak downburst. The county sheriff estimated a wind gust of 50 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Indiana, June 26, 20083 deaths · 2 injured · $66,000 · 1.75 in hail · 36 events
- Flash Flooding and Hail in Ohio, June 26, 20081 death · 1 injured · $362,000 · 1 in hail · 35 events
- Hail and Damaging Winds in Kansas, June 26, 2008$3.1 million · 2 in hail · 15 events
- Flash Flooding and Hail in Iowa, June 26, 2008$432,000 · 1 in hail · 46 events
- Hail and Heavy Rain in North Dakota, June 26, 2008$2.6 million · 1 in hail · 3 events
- Hail and Damaging Winds in Nebraska, June 26, 2008$1.0 million · 1 in hail · 15 events
- Flash Flooding and Hail in Kansas, June 26 to 27, 20081 injured · $200,000 · 1 in hail · 37 events
- Hail and Damaging Wind in Georgia, June 26, 2008$510,000 · 1 in hail · 6 events
- Hail and Damaging Winds in North Dakota, June 26, 2008$168,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Pennsylvania, June 26, 2008$260,000 · 1 in hail · 7 events
- Tornado and Hail in Illinois, June 26 to 27, 2008$141,000 · EF0 · 15 events
- Flooding and Damaging Winds in Ohio, June 26, 2008$215,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97683.